Skip to main content

Hyperpigmentation during interferon-alpha therapy for chronic hepatitis C virus infection

Buy Article:

$48.00 plus tax (Refund Policy)

Abstract:

Summary

Many types of skin disorders concomitantly occur with hepatitis C virus infection. These skin lesions may be induced or worsened during antiviral therapy with interferon-alpha (IFN). To our knowledge, hyperpigmentation of the skin—and especially of the tongue—has not been reported so far. We describe two dark-skinned patients who developed hyperpigmented skin and tongue lesions during combination therapy with IFN and ribavirin. Immunohistochemical analysis of tongue biopsies confirmed the suspicion of melanin deposits in these areas of hyperpigmentation. We hypothesize that during interferon therapy, melanocytes may produce more melanin pigment in the presence of α-melanocyte stimulating hormone and sufficient amounts of tyrosine, leading to melanin deposits and clinical hyperpigmentation.

Keywords: chronic hepatitis C; combination therapy; hyperpigmentation; interferon-alpha; skin

Document Type: Research Article

DOI: http://dx.doi.org/10.1046/j.1365-2133.2003.05422.x

Affiliations: 1: Departments of Hepatogastroenterology, 2: Dermatology and 3: Pathology, University Hospital Rotterdam, the Netherlands 4: Department of Dermatology and Ludwig Boltzmann Institute for Cell Biology and Immunobiology of the Skin, University of Münster, Germany

Publication date: August 1, 2003

bsc/bjd/2003/00000149/00000002/art00025
dcterms_title,dcterms_description,pub_keyword
6
5
20
40
5

Access Key

Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content
Cookie Policy
X
Cookie Policy
ingentaconnect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more